Outline the Intensive Care management of a 25-year-old male who has fulfilled brain death criteria and is awaiting surgery for organ donation.
Immediately prior to brain death there is often a period of sympathetic hyperactivity with associated tachycardia and hypertension. This is lost following brain death commonly resulting in vasodilation and hypotension
Metabolic haematology and biochemistry:
Diabetes insipidus is common and if not recognized and treated can quickly lead to hypernatraemia and hyperosmolality
This is a straightforward question about the care of the brain-dead organ donor. A summary exists on this site, which was derived directly from the recent ANZICS guidelines. If one were to rearrange the answer to fit some sort of primitive alphabetical template, it could resemble this:
Non-clinical issues: (presumably, these have been dealt with now that the patient is "awaiting surgery for organ donation"
Summarized from the ANZIC statement on Brain Death and Organ Donation, Version 3.2
Dujardin, Karl S., et al. "Myocardial dysfunction associated with brain death: clinical, echocardiographic, and pathologic features." The Journal of heart and lung transplantation 20.3 (2001): 350-357.
Totsuka, Eishi, et al. "Influence of high donor serum sodium levels on early postoperative graft function in human liver transplantation: effect of correction of donor hypernatremia." Liver Transplantation and Surgery 5.5 (1999): 421-428.
Novitzky, D., D. K. C. Cooper, and B. Reichart. "Hemodynamic and metabolic responses to hormonal therapy in brain-dead potential organ donors." Transplantation 43.6 (1987): 852-854.
Phongsamran, Paula. "Critical care pharmacy in donor management." Progress in Transplantation 14.2 (2004): 105-113.
RANDELL, TARJA T., and KRISTER AV HöCKERSTEDT. "TRIIODOTHYRONINE TREATMENT IN BRAIN-DEAD MULTIORGAN DONORS-A CONTROLLED STUDY." Transplantation 54.4 (1992): 736-737.
Goarin, Jean-Pierre, et al. "The effects of triiodothyronine on hemodynamic status and cardiac function in potential heart donors." Anesthesia & Analgesia 83.1 (1996): 41-47.
Follette, David M., Steven M. Rudich, and Wayne D. Babcock. "Improved oxygenation and increased lung donor recovery with high-dose steroid administration after brain death." The Journal of heart and lung transplantation: the official publication of the International Society for Heart Transplantation 17.4 (1998): 423-429.
Lisman, T., et al. "Activation of hemostasis in brain dead organ donors: an observational study." Journal of Thrombosis and Haemostasis 9.10 (2011): 1959-1965.
Lim, H. B., and M. Smith. "Systemic complications after head injury: a clinical review." Anaesthesia 62.5 (2007): 474-482.
Dalle Ave, Anne L., Dale Gardiner, and David M. Shaw. "Cardio‐pulmonary resuscitation of brain‐dead organ donors: a literature review and suggestions for practice." Transplant International (2015).
Singer, Pierre, Haim Shapiro, and Jonathan Cohen. "Brain death and organ damage: the modulating effects of nutrition." Transplantation 80.10 (2005): 1363-1368.